Orthostatic Hypotension

Publication Date: 
Tue, 11/08/2011
By: Alere Staff

As a patient on warfarin, you are cautioned to avoid falls and protect yourself from bumps and bruises. A condition common to many older patients that put them at significant risk is orthostatic hypotension.

According to the U.S. National Library of Medince, orthostatic hypotension is a sudden drop in blood pressure when a person moves to a standing or upright position. Orthostatic refers to a body in a stationary position. Hypotension refers to low blood pressure. When we lie down, the body’s blood distributes itself differently than when we stand. This drop in pressure can results in an immediate feeling of dizziness, light-headedness, blurred vision and syncope (sudden loss of consciousness).

The causes of orthostatic hypotension is primarily low blood volume. Medications can cause this condition, particularly diuretics and hypertension medications. Dizziness can occur for any person getting up too quickly with or without medication use.

You are most at risk when you are rising quickly from sleep. Even while laying down watching TV, you risk rapid onset of dizziness when standing. To reduce the risk of falling, sit up gradually and pause until the blood circulation provides the brain with ample blood flow. You should ideally count to ten before standing following a long period of reclining. This simple step will reduce your risk of dangerous falls common with orthostatic hypotension.

You can avoid falls due to orthostatic hypotension by knowing this condition is possible any time you stand or sit up.